Alert archive / Montana / Red Flag Warnings in 2006
Red Flag Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 10, 2006, 11:57 AM MDT for 8 counties in Montana; 5 counties in Idaho. It was in force for 10 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2006, 11:57 AM MDT (17:57 UTC)
- Expired
- Aug 10, 2006, 9:53 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 77 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:50 PM MDT | TSTM WND DMG | Troy, MT | *** 1 INJ *** A TREE BLEW OVER AND KNOCKED A MAN OFF A LADDER WHILE HE WAS DOING CONSTRUCTION WORK ON HIS HOME. HE WAS TAKEN TO THE HOSPITAL WITH MINOR INJURIES. |
| Aug 10, 5:22 PM MDT | TSTM WND DMG | Elk River, ID | SEVERAL LARGE TREES BLOWN DOWN IN ELK RIVER. WIND GUSTS ESTIMATED TO BE AT LEAST 60 MPH BY THE CITY CLERK. |
| Aug 10, 7:43 PM MDT | TSTM WND DMG | 1 E Superior, MT | TWO TREES FELL ONTO A HOUSE A MILE EAST OF SUPERIOR. |
| Aug 10, 7:43 PM MDT | NON-TSTM WND DMG | 2 W Alberton, MT | SEVERAL LARGE TREES DOWN ON THE INTERSTATE. WINDS ESTIMATED AT 60 MPH BETWEEN MILEPOSTS 73 AND 75. . |
| Aug 10, 8:09 PM MDT | TSTM WND DMG | 2 W Alberton, MT | MINERAL COUNTY DISPATCH REPORTED A TREE DOWN OVER I-90 BETWEEN MILE MARKER 73 AND 75. |
| Aug 10, 8:09 PM MDT | NON-TSTM WND DMG | 2 W Alberton, MT | SEVERAL LARGE TREES DOWN ON THE INTERSTATE. WINDS ESTIMATED AT 60 MPH BETWEEN MILEPOSTS 73 AND 75. . |
| Aug 10, 8:17 PM MDT | TSTM WND DMG | 1 E Superior, MT | TWO TREES FELL ONTO A HOUSE A MILE EAST OF SUPERIOR. |
| Aug 10, 8:20 PM MDT | HAIL 0.75 | Dixon, MT | ESTIMATED 3/4 INCH HAIL AND WIND GUSTS TO 60 MPH REPORTED. SEVERAL LARGE TREES BLOWN DOWN IN DIXON. |
| Aug 10, 8:43 PM MDT | TSTM WND DMG | 1 E Ronan, MT | NUMEROUS LARGE TREE LIMBS BLOWN DOWN ON POWERLINES. POWER OUT TO NUMEROUS BUSINESSES AND RESIDENCES. |
| Aug 10, 8:45 PM MDT | HAIL 0.5 | 6 Se Frenchtown, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 101757 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 1157 AM MDT THU AUG 10 2006 MTZ104>107-110400- /O.NEW.KMSO.FW.W.0005.060810T1800Z-060811T0400Z/ KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO- SALISH AND KOOTENAI RESERVATION- 1157 AM MDT THU AUG 10 2006 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY AND WET THUNDERSTORMS AND GUSTY WINDS AFTER A PROLONGED DRY PERIOD IN NORTHWEST MONTANA... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. A DEVELOPING SQUALL LINE OF MAINLY WET THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE EAST-SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. FREQUENT LIGHTNING IS EXPECTED WITH THESE STORMS. GIVEN THE EXTREMELY DRY FUEL CONDITIONS...NEW FIRE STARTS ARE POSSIBLE. IN ADDITION TO THE DANGEROUS LIGHTNING...WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR ANY STORM THAT PASSES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND FREQUENT LIGHTNING. $$
2 follow-up statements
000 WWUS85 KMSO 102233 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 433 PM MDT THU AUG 10 2006 IDZ102-103-110400- /O.EXB.KMSO.FW.W.0005.060810T2300Z-060811T0400Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE- 333 PM PDT THU AUG 10 2006 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR DRY AND WET THUNDERSTORMS AND GUSTY WINDS AFTER A PROLONGED DRY PERIOD IN NORTH CENTRAL IDAHO... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS EASTERN OREGON THIS AFTERNOON IN THE VICINITY OF A COLD FRONTAL BOUNDARY AND WILL BE MOVING INTO NORTH CENTRAL IDAHO LATER THIS AFTERNOON AND EVENING. MANY OF THESE STORMS ARE EXPECTED TO HAVE MOISTURE WITH THEM AS WELL AS STRONG WIND GUSTS. HOWEVER...THESE STORMS ARE ALSO PRODUCING PLENTY OF LIGHTNING AND SOME STORMS MAY NOT HAVE MUCH RAINFALL AT ALL. FREQUENT LIGHTNING IS EXPECTED WITH THESE STORMS. GIVEN THE EXTREMELY DRY FUEL CONDITIONS...NEW FIRE STARTS ARE POSSIBLE. IN ADDITION TO THE DANGEROUS LIGHTNING... WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR ANY STORM THAT PASSES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND FREQUENT LIGHTNING. $$ MTZ104>107-110400- /O.CON.KMSO.FW.W.0005.000000T0000Z-060811T0400Z/ KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO- SALISH AND KOOTENAI RESERVATION- 433 PM MDT THU AUG 10 2006 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY AND WET THUNDERSTORMS AND GUSTY WINDS AFTER A PROLONGED DRY PERIOD IN NORTHWEST MONTANA...... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING. A DEVELOPING SQUALL LINE OF MAINLY WET THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE EAST-SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. FREQUENT LIGHTNING IS EXPECTED WITH THESE STORMS. GIVEN THE EXTREMELY DRY FUEL CONDITIONS...NEW FIRE STARTS ARE POSSIBLE. IN ADDITION TO THE DANGEROUS LIGHTNING... WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR ANY STORM THAT PASSES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND FREQUENT LIGHTNING. $$
000 WWUS85 KMSO 110353 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 953 PM MDT THU AUG 10 2006 IDZ102-103-MTZ104>107-110500- /O.CAN.KMSO.FW.W.0005.000000T0000Z-060811T0400Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- 853 PM PDT THU AUG 10 2006 /953 PM MDT THU AUG 10 2006/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORM ACTIVITY HAS BEEN DECREASING DURING THE PAST HOUR...BUT ISOLATED STORMS WILL CONTINUE UNTIL SHORTLY AFTER MIDNIGHT. MOST OF THE STORMS ARE PROVIDING MOISTURE AND HUMIDITIES HAVE BEGUN TO RECOVER QUITE NICELY. THEREFORE THE RED FLAG WARNING THAT WAS IN EFFECT FOR NORTHWEST MONTANA AND NORTH- CENTRAL IDAHO HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 10, 9:12 AM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 10, 9:12 AM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 912 AM MDT THU AUG 10 2006 .UPDATE...LATEST RADAR IMAGERY SHOWS A PHENOMENALLY WELL DEFINED FRONTAL BOUNDARY THAT CURRENTLY STRETCHES FROM OMAK...WASHINGTON TO CRATER LAKE...OREGON. MOISTURE ALONG THE FRONTAL BOUNDARY IS LIMITED TO MOSTLY THE LOW AND MID LEVELS. BOTH THE RADAR IMAGERY AND MORNING SOUNDING FROM SPOKANE INDICATE THAT THERE IS ENOUGH WIND SHEAR (MID LEVEL WIND FLOW) TO ORGANIZE THE LIMITED CONVECTION INTO A VERY THIN LINE. FOR THIS AFTERNOON AND TONIGHT...THE FRONT WILL MOVE THROUGH THE AREA FROM NW TO SE THIS AFTERNOON AND EVENING. EXPECTING FOR THE CONVECTION ALONG THE FRONT TO INTENSIFY INTO THUNDERSTORMS THIS AFTERNOON AND FOR THE THIN LINE TO BREAK APART INTO SEVERAL SMALL LINES (OR CLUSTERS OF CELLS.) GUSTY WINDS ARE POSSIBLE WITH ANY SHOWER OR STORM. WINDS WILL BECOME BREEZY BEHIND THE FRONT. TONIGHT THE UPPER TROUGH WILL BEGIN TO MOVE THROUGH. AS IT DOES SO...ANOTHER SHORT WAVE TROUGH...APPROACHING FROM THE SOUTHWEST...WILL MERGE WITH IT. THIS WILL ENHANCE THE PRECIP OVER THE NORTHERN HALF OF THE AREA. WIDESPREAD PRECIP IS EXPECTED NORTH OF I-90 AS IT MOVES THROUGH. SOUTH OF I-90 ONLY SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED. THE CURRENT ZONE FORECAST IS RIGHT ON TRACK. PLANNING ON NO UPDATES TODAY. && .AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A WEAK FRONT MOVES THROUGH. PRECIPITATION WILL BECOME WIDESPREAD TONIGHT IN THE NORTH AS THE MAIN SYSTEM MOVES THROUGH. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .PREV DISCUSSION...TODAY THROUGH FRIDAY NIGHT...COMPLEX SCENARIO SETTING UP OVER THE PACIFIC NORTHWEST THIS MORNING. 00Z GFS SEEMS TO HAVE A GOOD HANDLE ON THINGS AND THIS SOLUTION PREFERRED. UPPER LEVEL CLOSED LOW SPINNING ALONG THE SOUTHERN PORTION OF AN UPPER LEVEL TROUGH HEADED TOWARD THE NORTHERN CALIFORNIA/SOUTHERN OREGON COASTLINE. NOT EXPECTING THE SOUTHERN PORTION TO DIG MUCH FARTHER SOUTH GIVEN THE JET STREAM STRENGTH OVER THE GREAT BASIN...WHICH SHOULD ACT TO MOVE/PULL THE LOW EASTWARD DURING THE DAY. RESIDUAL SURFACE MOISTURE IN PLACE OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA THE FLY IN THE OINTMENT FOR THIS AFTERNOON. ATMOSPHERE WILL BECOME UNSTABLE DURING THE AFTERNOON BUT MANY VALLEYS WILL TAKE TIME TO MIX...SO WENT WITH MORE OF AN ISOLATED THUNDERSTORM DAY WITH A SEVERE STORM OR TWO POSSIBLE GIVEN GOOD SHEAR PROFILES...MAINLY DURING THE EARLY AFTERNOON OVER NORTHWESTERN MONTANA. SURFACE COLD FRONT EXPECTED TO MOVE RAPIDLY THROUGH THE AREA THURSDAY EVENING AND NUMEROUS POST- FRONTAL SHOWERS LIKELY FROM A LOLO PASS TO CONDON LINE NORTHWARD...AS STRONG UPPER LEVEL LIFT MOVES OVER THIS PORTION OF THE FORECAST AREA. NEXT SHORT WAVE TROUGH DIVING DOWN THE BACKSIDE OF THE MAIN TROUGH MOVES THROUGH THE NORTHERN ROCKIES ON FRIDAY...RETURNING SHOWERS TO NORTHWEST MONTANA. WEST FACING MOUNTAIN SLOPES WILL SEE MORE IN THE WAY OF MEASURABLE PRECIP WITH MODERATE WESTERLY MID- LEVEL FLOW OVERHEAD. SATURDAY THROUGH WEDNESDAY...THE UPPER LEVEL TROUGH SLOW TRANSITION EASTWARD AND SCATTERED SHOWERS EXPECTED EACH AFTERNOON AND EVENING IN AN UNSTABLE AIRMASS. SHORT-WAVE RIDGE BUILDS IN SUNDAY NIGHT AND CONTINUES THROUGH MONDAY NIGHT...AHEAD OF ANOTHER CLOSED LOW AND UPPER LEVEL TROUGH RETURNING FOR TUESDAY AND WEDNESDAY TIME-FRAME. ECMWF WEAKER WITH THE LOW BUT HAVE HIGH CONFIDENCE IN THE IDEA OF A PROGRESSIVE...MORE SEASONABLE...PATTERN FOR MID-WEEK GIVEN CURRENT LOCATION OF PACIFIC CONVECTION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...HENRY PREV DISCUSSION...CHURCH AVIATION...HENRY
Hazardous weather outlook, Aug 10, 11:52 AM MDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1152 AM MDT THU AUG 10 2006 MTZ001>004-110400- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 1152 AM MDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT FOR SCATTERED THUNDERSTORMS IN NORTHWEST MONTANA. PLEASE SEE GTFRFWMSO FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-MTZ005-006-043-110400- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- POTOMAC/SEELEY LAKE REGION- 1052 AM PDT THU AUG 10 2006 /1152 AM MDT THU AUG 10 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT DURING THE AFTERNOON WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS BEHIND THE FRONT TONIGHT. PLEASE MONITOR LATER FORECASTS FOR INFORMATION ON THIS APPROACHING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ007-110400- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION- 1152 AM MDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN DRY COLD FRONT FRONT WILL MOVE THROUGH THE AREA THIS EVENING. ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD AND ALONG THE FRONT LATE THIS AFTERNOON AND EVENING. GUSTY WINDS WITH THE STORMS WILL BE POSSIBLE FOR A BRIEF PERIOD LATE THIS AFTERNOON THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Montana, 2006Red Flag Warnings in Idaho, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.